Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

A hypergeometric function approach
to the persistence problem
of single sine-Gordon breathers


Author: Jochen Denzler
Journal: Trans. Amer. Math. Soc. 349 (1997), 4053-4083
MSC (1991): Primary 35Q53; Secondary 33C05, 35B10, 44A10
DOI: https://doi.org/10.1090/S0002-9947-97-01951-X
MathSciNet review: 1422601
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that for an interesting class of perturbation functions, at most one of the continuum of sine-Gordon breathers can persist for the perturbed equation. This question is much more subtle than the question of persistence of large portions of the family, because analytic continuation arguments in the amplitude parameter are no longer available. Instead, an asymptotic analysis of the obstructions to persistence for large Fourier orders is made, and it is connected to the asymptotic behaviour of the Taylor coefficients of the perturbation function by means of an inverse Laplace transform and an integral transform whose kernel involves hypergeometric functions in a way that is degenerate in that asymptotic analysis involves a splitting monkey saddle. Only first order perturbation theory enters into the argument. The reasoning can in principle be carried over to other perturbation functions than the ones considered here.


References [Enhancements On Off] (What's this?)

  • 1. Handbook of mathematical functions, with formulas, graphs, and mathematical tables, Edited by Milton Abramowitz and Irene A. Stegun, Dover Publications, Inc., New York, 1966. MR 0208797
  • 2. Björn Birnir, Henry P. McKean, and Alan Weinstein, The rigidity of sine-Gordon breathers, Comm. Pure Appl. Math. 47 (1994), no. 8, 1043–1051. MR 1288631, https://doi.org/10.1002/cpa.3160470803
  • 3. Norman Bleistein, Uniform asymptotic expansions of integrals with stationary point near algebraic singularity, Comm. Pure Appl. Math. 19 (1966), 353–370. MR 0204943, https://doi.org/10.1002/cpa.3160190403
  • 4. T.M. Cherry: Uniform asymptotic formulae for functions with transition points, Trans. AMS \underline {68} (1950),224-257 MR 11:596b
  • 5. C. Chester, B. Friedman, F. Ursell: An extension of the method of steepest descents, Proc. of the Cambridge Philosophical Society \underline {53} (1957), 599-611 MR 19:853a
  • 6. J. Denzler: Nonpersistence of Breathers for the Perturbed Sine Gordon Equation, PhD thesis number 9954, ETH Zürich, Switzerland, 1992. Copy available from the author
  • 7. Jochen Denzler, Nonpersistence of breather families for the perturbed sine Gordon equation, Comm. Math. Phys. 158 (1993), no. 2, 397–430. MR 1249601
  • 8. Jochen Denzler, Second order nonpersistence of the sine-Gordon breather under an exceptional perturbation, Ann. Inst. H. Poincaré Anal. Non Linéaire 12 (1995), no. 2, 201–239. MR 1326668
  • 9. G. Doetsch: Handbuch der Laplace-Transformationen, Birkhäuser 1950 MR 13:230f
  • 10. B. Friedman, Stationary phase with neighboring critical points, J. Soc. Indust. Appl. Math. 7 (1959), 280–289. MR 0109272
  • 11. I. S. Gradshteyn and I. M. Ryzhik, Table of integrals, series, and products, Fourth edition prepared by Ju. V. Geronimus and M. Ju. Ceĭtlin. Translated from the Russian by Scripta Technica, Inc. Translation edited by Alan Jeffrey, Academic Press, New York-London, 1965. MR 0197789
    I. S. Gradshteyn and I. M. Ryzhik, Table of integrals, series, and products, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London-Toronto, Ont., 1980. Corrected and enlarged edition edited by Alan Jeffrey; Incorporating the fourth edition edited by Yu. V. Geronimus [Yu. V. Geronimus] and M. Yu. Tseytlin [M. Yu. Tseĭtlin]; Translated from the Russian. MR 582453
  • 12. N. Hayek, B. J. González, and E. R. Negrín, Abelian theorems for the index ₂𝐹₁-transform, Rev. Técn. Fac. Ingr. Univ. Zulia 15 (1992), no. 3, 167–171 (English, with English and Spanish summaries). MR 1201579
  • 13. Ch. Müntz: Über den Approximationssatz von Weierstraß; in: Mathematische Abhandlungen, Hermann Amandus Schwarz zu seinem fünzigjährigen Doktorjubiläum, Springer 1914
  • 14. O. Perron: Über die näherungsweise Berechnung von Funktionen großer Zahlen, Sitzungsberichte der Königlich Bayerischen Akademie der Wissenschaften, Mathematisch-Naturwissenschaftliche Klasse (1917), 191-219
  • 15. H. Seifert: Die hypergeometrischen Differentialgleichungen der Gasdynamik, Mathematische Annalen \underline {120} (1947),75-126 MR 9:350c
  • 16. H. M. Srivastava and R. G. Buschman, Convolution integral equations with special function kernels, John Wiley & Sons, New York-London-Sydney, 1977. MR 0622411
  • 17. D.V. Widder: The Laplace Transform, Princeton University Press, 1941 MR 3:232d
  • 18. Jet Wimp, A class of integral transforms, Proc. Edinburgh Math. Soc. (2) 14 (1964/1965), 33–40. MR 0164204, https://doi.org/10.1017/S0013091500011202
  • 19. S. B. Yakubovich, V. Kim Tuan, O. I. Marichev, and S. L. Kalla, A class of index integral transforms, Rev. Técn. Fac. Ingr. Univ. Zulia 10 (1987), no. 1, 105–118 (English, with Spanish summary). MR 902326

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35Q53, 33C05, 35B10, 44A10

Retrieve articles in all journals with MSC (1991): 35Q53, 33C05, 35B10, 44A10


Additional Information

Jochen Denzler
Affiliation: Mathematisches Institut, Ludwig–Maximilians–Universität, Theresienstraße 39, D–80333 München, Germany; Lefschetz Center of Dynamical Systems, Brown University, Providence, RI 02906
Email: denzler@rz.mathematik.uni-muenchen.de

DOI: https://doi.org/10.1090/S0002-9947-97-01951-X
Keywords: Sine-Gordon equation, breather, Laplace transform, hypergeometric function, saddle point analysis
Received by editor(s): October 18, 1995
Received by editor(s) in revised form: March 25, 1996
Article copyright: © Copyright 1997 American Mathematical Society